Alert archive / Montana / Flash Flood Warnings in 2016

Flash Flood Warning 1, NWS Glasgow, MT

July 2, 2016Valley County, Montana

NWS Glasgow, MT issued this flash flood warning at Jul 2, 2016, 9:38 PM MDT for Valley County, Montana. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2016, 9:38 PM MDT (03:38 UTC)
Expired
Jul 3, 2016, 12:45 AM MDT
In force
3 hr
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Flood severity
None

County Valley County, MT

The radar

The Glasgow radar (KGGW), 1 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 9:45 PM MDTFLASH FLOODGlasgow, MTUS HIGHWAY 2 FLOODED AT 6TH STREET. VALLEY COUNTY DISPATCH ALSO REPORTS 6TH STREET UNDERPASS IS FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 3.6 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2016-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 673 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2016-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
673 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
2052 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

976 
WGUS55 KGGW 030338
FFWGGW
MTC105-030645-
/O.NEW.KGGW.FF.W.0001.160703T0338Z-160703T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
938 PM MDT SAT JUL 2 2016

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL VALLEY COUNTY IN NORTHEASTERN MONTANA...

* UNTIL 1245 AM MDT

* AT 938 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  GLASGOW.

LAT...LON 4825 10655 4817 10651 4813 10678 4820 10680

$$

MICKELSON
1 follow-up statement
812 
WGUS75 KGGW 030505
FFSGGW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
1105 PM MDT SAT JUL 2 2016

MTC105-030515-
/O.CAN.KGGW.FF.W.0001.000000T0000Z-160703T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VALLEY MT-
1105 PM MDT SAT JUL 2 2016

...THE FLASH FLOOD WARNING FOR CENTRAL VALLEY COUNTY IS CANCELLED...

THE HEAVY RAIN HAS ENDED. FLOOD WATERS HAVE RECEDED. FLOODING IS NO
LONGER EXPECTED TO POSE A THREAT. 

LAT...LON 4825 10655 4817 10651 4813 10678 4820 10680

$$

GFF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 8:06 PM MDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 2, 8:06 PM MDT, 1 hour 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service GLASGOW MT
806 PM MDT SAT JUL 2 2016

.SHORT TERM...for northeast Montana...tonight through Mon...

Earlier thunderstorm activity which impacted our southeastern
zones has either eased or moved into the Dakotas. Additional
periods of isolated strong thunderstorms are still possible across
our far southern and a far northern zones tonight. That outlook is
expected to generally transition into a more scattered overnight
rain showers then eventually diminish over our eastern zones by
morning, based on the latest near and short term model consensus.
Tried to blend and adjust the PoPs and weather grids to reflect
this reasoning. BMickelson

Previous short term discussion: Showers and thunderstorms are
expected to become more scattered this afternoon with ridge axis
sliding east of the CWA and approaching shortwave trough
increasing dynamic forcing for ascent. Cape/shear parameters
support mainly single to multicellular structures, although an
isolated more organized storm is possible this afternoon and
evening. Expect the possibility for an isolated severe
thunderstorm as a result.

Progressive zonal flow will continue for Sunday and so will
maintain isolated to scattered mention of showers and
thunderstorms.

As high pressure moves over the area and the flow aloft becomes
oriented more southwesterly ahead of next shortwave there could be
a dry period for Sunday night and Monday. Maliawco

.LONG TERM...Mon night through Sat...

Afternoon update:

Changes to the forecast was to raises PoPs slight Monday night
onward. Wednesday night through Thursday were brought up to
chance with consistency holding for a weak impulse in the zonal to
southwest flow aloft. Temperatures were also tweaked up Friday
with the a ridge gaining prominence during this time. GAH

Previous long term discussion:

The extended period forecast starts off Monday evening with a
long- wave ridge centered over Central CONUS, and a large upper
low over the Canadian Rockies with a short-wave extension dipping
into the Pacific Northwest. This pattern aloft will generate a
southwesterly flow into Montana. As has been the case lately, the
stationary boundary between the air- masses will meander close to
Northeast Montana. Initially, both the EC and the GFS place most
of our area north of the boundary. Instability will be weak at
00Z, so when disturbances ride along the boundary, there will be a
chance for general thunderstorms and rain showers Monday night.

Tuesday through Wednesday the trough swings through the Inter-
mountain West. The southwest flow will introduce moisture and
instability for scattered general thunderstorms. But as the
increasingly energetic trough approaches the local area the
chances for thunderstorms and showers increase. This may make
recreation on Fort Peck Lake hazardous Thursday. Another trough
follows that could brings additional storms for the weekend.

Overall the period is rather progressive and increasingly wet.
Pops were increased overall.

Templer

&&

.AVIATION...

SYNOPSIS: Generally VFR. MVFR/IFR Possible.

SVR WX: The Storm Prediction Center has placed southern portions
of Northeast Montana in its Convective Outlook for Marginal risk
for severe thunderstorms this evening. This will mainly affect
KGDV.

Weak impulses in the upper flow and low surface pressure will
produce isolated thunderstorms and showers this evening.
Stronger storms may produce gusty winds and cause temporary
MVFR/IFR conditions. A VCTS will be used to handle sub-mention
chances or scattered thunder in the forecast cycle, but When
storms are about, be alert for TAF Amends with TS itself.

WINDS: Southeast to east at 5 to 10 kts tonight, becoming west at
10 to 15 kts Sunday.

Hicks/Templer

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow
Hazardous weather outlook, Jul 2, 3:13 AM MDT, 18 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
313 AM MDT SAT JUL 2 2016

MTZ016>027-059>062-030915-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
313 AM MDT SAT JUL 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND
DAMAGING WINDS ARE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE SHOWERS AND THUNDERSTORMS ON SUNDAY. A FEW STRONG
TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE DURING THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 2, 6:40 PM MDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
640 PM MDT SAT JUL 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     9 NW CARLYLE            46.75N 104.21W
07/02/2016  E60 MPH          WIBAUX             MT   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATED 60 MPH WINDS AND REPORTED HEAVY
            RAIN ALONG WITH DIME SIZED HAIL.

&&

BMICKELS
Special weather statement, Jul 2, 7:12 PM MDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
712 PM MDT SAT JUL 2 2016

MTZ021-022-030215-
PETROLEUM MT-GARFIELD MT-
712 PM MDT SAT JUL 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD AND
SOUTHEASTERN PETROLEUM COUNTIES UNTIL 815 PM MDT...

AT 712 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES EAST OF FLATWILLOW...OR 16 MILES SOUTHEAST OF WINNETT...MOVING
EAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
GARFIELD AND SOUTHEASTERN PETROLEUM COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4675 10833 4685 10834 4697 10764 4685 10761
      4685 10789 4682 10785 4680 10784 4680 10785
      4679 10784 4678 10785 4676 10783
TIME...MOT...LOC 0112Z 264DEG 19KT 4678 10820

TEMPLER
Special weather statement, Jul 2, 8:10 PM MDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
810 PM MDT SAT JUL 2 2016

MTZ025>027-030315-
WIBAUX MT-PRAIRIE MT-DAWSON MT-
810 PM MDT SAT JUL 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PRAIRIE...SOUTHERN
DAWSON AND SOUTHWESTERN WIBAUX COUNTIES UNTIL 915 PM MDT...

AT 809 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTH OF FALLON...OR 17 MILES NORTHEAST OF TERRY...MOVING EAST
AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GLENDIVE...WEST GLENDIVE...FOREST PARK...STIPEK AND HOYT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4691 10523 4711 10527 4727 10451 4688 10446
TIME...MOT...LOC 0209Z 264DEG 25KT 4701 10513

TEMPLER
Local storm report, Jul 2, 9:04 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
904 PM MDT SAT JUL 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     HAIL             6 WSW GLENDIVE          47.09N 104.83W
07/02/2016  E1.50 INCH       DAWSON             MT   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED HAIL UP TO THE SIZE OF PING PONG
            BALLS.

&&

BMICKELS
Local storm report, Jul 2, 9:05 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
905 PM MDT SAT JUL 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     TSTM WND GST     6 WSW GLENDIVE          47.09N 104.83W
07/02/2016  E60 MPH          DAWSON             MT   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATED A 60 MPH WIND GUST.

&&

BMICKELS
Special weather statement, Jul 2, 9:16 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
916 PM MDT SAT JUL 2 2016

MTZ023-025-026-030415-
PRAIRIE MT-DAWSON MT-MCCONE MT-
916 PM MDT SAT JUL 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MCCONE...NORTH CENTRAL
PRAIRIE AND SOUTHWESTERN DAWSON COUNTIES UNTIL 1015 PM MDT...

AT 916 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20
MILES NORTHWEST OF TERRY...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LINDSAY AND MARSH.

LAT...LON 4694 10561 4715 10569 4731 10492 4687 10489
TIME...MOT...LOC 0316Z 258DEG 23KT 4704 10553

TEMPLER

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:12 PM MDTSpecial Weather StatementGGWPetroleum63 min
Jul 2, 8:10 PM MDTSpecial Weather StatementGGWDawson65 min
Jul 2, 9:04 PM MDTSevere Thunderstorm WarningGGWDawson, Wibaux41 min
Jul 2, 9:16 PM MDTSpecial Weather StatementGGWPrairie59 min
Jul 2, 9:40 PM MDTSpecial Weather StatementGGWGarfield65 min
Jul 2, 9:45 PM MDTSpecial Weather StatementGGWValley60 min
Jul 2, 10:08 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Prairie25 min
Jul 2, 11:31 PM MDTSpecial Weather StatementGGWMcCone59 min
Jul 3, 1:22 AM MDTSpecial Weather StatementGGW53 min
Jul 3, 2:17 AM MDTSevere Thunderstorm WarningGGWPhillips, Valley58 min
Jul 3, 3:09 AM MDTSpecial Weather StatementGGWValley51 min
Jul 3, 4:00 AM MDTSpecial Weather StatementGGWRoosevelt60 min

Nearby

Flash Flood Warnings in Montana, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.